Posts Tagged ‘heroin overdose deaths’

Is Heroin the New Opana?

aaaarateif drygoiusibubgdeaths ukvikvubgheriub

From CDC data released 3/15

From CDC data released 3/15

The Center for Disease Control and Prevention (CDC) released new data last month showing a rapid rise in heroin overdose deaths. While total overdose deaths from opioids remained level for the past few years, deaths involving heroin escalated sharply.

The rate has tripled since 2010, and nearly quadrupled since 2000. Males have a four times higher rate than females with the highest rate seen in white males aged 18 to 44. All areas of the country had increased heroin overdose death rates, but the highest were seen in the Midwest, with the Northeast right behind them. The South, for a change, had the lowest rate of heroin deaths, after the West.

Those of us treating patients at OTPs knew heroin was moving into areas where pain pills once dominated, but I had no idea deaths had tripled in three years. That is appalling even to me, and I see appalling things all of the time. I can’t stress enough how bad this is.

Why is this happening? I’ve read and heard various opinions:

 Some people speculate that since marijuana became legal, that crop is less profitable to Mexican farmers, who switched to growing opium poppies. This is just a theory, though the timing supports the premise. I don’t know how it can be proved, short of taking surveys of Mexican farmers, which seems problematic and unlikely to happen.

 As we implemented measures to reduce the availability of prescription opioids, the price increased. Heroin is now cheaper than pain pills in many areas, and heroin’s purity has increased. Many addicts who can’t afford pain pills switch to heroin to prevent withdrawal. NIDA (National Institute for Drug Addiction) estimates one in fifteen people who use prescription opioids for non-medical reasons will try heroin at some point in their addiction.

Maybe that’s why the South still has the lowest heroin overdose death rates: we still have plenty of prescription opioid pain pills on the black market.

 With the increased purity, heroin can be snorted instead of injected. Many people start using heroin by snorting, feeling that’s safer than injection. It probably is safer, but addiction being what it is, many of these people end up injecting heroin at some point.

 Heroin has become more socially acceptable. In the past, heroin was considered a hard-core drug that was used by inner city minorities. Now that rural and suburban young adults are using heroin, it may have lost some of its reputation as a hazardous drug.

Most experts in the field agree that much of the increase in heroin use is an unintended consequence of decreasing the amount of illicit prescription opioids on the street. But we are doing the right thing by making prescription opioids less available. Physicians are less likely to overprescribe and that’s essential to the health of our nation.

Now it’s critical that we provide all opioid addicts with quick access to effective treatment, no matter where they live.

The face of heroin addiction has changed. It is no longer only inner-city minorities who are using and dying from heroin; now Midwestern young men from the suburbs and rural areas are the most likely to be using and dying from heroin.

In the past, when drug addiction was seen as a problem of the poor and down-trodden (in other words, inner-city minorities), the general public didn’t get too excited. But when addiction affected people in the middle classes, there was a public outcry. The Harrison Act of 1914 was passed due to public demand for stronger drug laws.

I think the same thing will happen now. Suburban parents will organize and demand solutions from elected officials for this wave of heroin addiction. Indeed, I think that’s already started to happen.

Let’s make sure a big part of the solution is effective treatment.

Let’s make treatment as easy to get as heroin.

Warning Warning Warning

aaaaaaaaaaaaaaaacution

If you are still using heroin, or know someone using heroin, please heed this caution. SAMHSA (Substance Abuse and Mental Health Services Administration) sent out a notification last week, warning people that a deadly form of heroin is causing deaths in the Northeast.

Since the first of the year, thirty-none overdose deaths occurred in Pittsburgh and Rhode Island from heroin contaminate with fentanyl. Fentanyl is a powerful opioid, and kills opioid addicts accustomed to using heroin alone. Trends like these can spread rapidly, so if you are reading this and know someone who uses IV heroin, warn them about this deadly heroin.

When I first read SAMHSA’s notification, I wondered if I should put the warning on my blog. Being realistic, I know some addicts will think, “How can I get some of that? It sounds like good stuff!” That’s the insanity of addiction…people are dying from a variety of heroin and other addicts want to try the deadly substance, believing they can use without harm.

In the interest of harm reduction, I’m going to describe precautions that addicts, still in active addiction, can take to reduce the risk of overdose death. This information can be accessed at: http://harmreduction.org/wp-content/uploads/2011/12/getting-off-right.pdf

1. Don’t use alone. Use a buddy system, to have someone who can call 911 in case you stop breathing. Do the same for another addict. Obviously you shouldn’t inject at the same time. Stagger your injection times.
Many states now have Good Samaritan laws that protect the overdose victim and the person calling 911 for help, so that police don’t give criminal charges to people who do the right thing by calling for help for an overdose.
Take a class on how to give CPR so that you can revive a friend or acquaintance with an overdose while you wait on EMS to arrive.
2. Get a naloxone kit. I’ve blogged about how one patient saved his sister with a naloxone kit. These are easy to use and very effective. You can read more about these kits at the Project Lazarus website: http://projectlazarus.org/
3. Use new equipment. Many pharmacies sell needles and syringes without asking questions. Your addict friends probably can tell you which pharmacies are the most understanding.
Don’t use a needle and syringe more than once. Repeated use dulls the needle’s point and causes more damage to the vein and surrounding tissue. Don’t try to re-sharpen on a matchbook – frequently this can cause burrs on the needle point which can cause even more tissue damage.
4. Don’t share any equipment. Many people who wouldn’t think of sharing a needle still share cottons, cookers, or spoons, but hepatitis C and HIV can be transmitted by sharing any of this other equipment. If you have to share or re-use equipment, wash needle and syringe with cold water several times, then do the same again with bleach. Finally, wash out the bleach with cold water. This reduces the risk of transmitting HIV and Hepatitis C, but isn’t foolproof.
5. Use a tester shot. Since heroin varies widely in its potency, use small amount of the drug to assess its potency. You can always use more, but once it’s been injected you can’t use less. The New England overdose deaths described by SAMHSA may have been avoided if the addicts had used smaller tester shots instead of shooting up the usual amount.
6. Use clean cotton to filter the drug. Use cotton from a Q-tip or cotton ball; cigarette filters are not as safe because they contain glass particles.
7. Wash your hands thoroughly before preparing your shot, and clean the injection site with an alcohol wipe if possible. Don’t use lemon juice to help dissolve heroin, as it carries a contaminant that can cause a serous fungal infection.
8. Opioid overdoses are much more likely to occur in an addict who hasn’t used or has used less than usual for a few days, weeks, or longer. Overdose risks are much higher in people just getting out of jail and just getting out of a detox. Patients who have recently stopped using Suboxone or Subutex may be more likely to overdose if they resume their usual amount of IV opioids.
9. Don’t mix drugs. Many opioid overdoses occur with combinations of opioids and alcohol or benzodiazepines, though overdose can certainly occur with opioids alone.
10. Don’t inject an overdosed person with salt water, ice water, or a stimulant such as cocaine or crystal methamphetamine – these don’t work and may cause harm. Don’t put the person in an ice bath and don’t leave them alone. Call for help, and give mouth-to-mouth resuscitation if you can.

To people who believe I’m giving addicts permission to use, I’d like to remind them that addicts don’t care if someone gives them permission or not. If an addict wants to use, what other people think matters little. But giving people information about how to inject more safely may help keep the addict alive until she wants to get help.

The Harm Reduction Coalition has excellent information on its website: http://harmreduction.org